I use the Mio infusion sets and not long ago also started using Medtronic's new infusion set IV3000, which have a cutout specifically for the MIO infusion sets. I work out a lot and get very sweaty, so I figured they would help keep my infusion sets in through all my sweating and multiple daily showers. I also use skin tac when changing my site.
Anyway, things were fine for a month or so and then I started itching. A lot. I broke out in a horrible rash all over my abdominal area. I was really worried at first, because I thought I had an infection from one of my sites (I generally go about 4 days in between site changes), but as soon as I stopped using the IV3000 stuff, my rash slowly began to go away. It's still there, but fading more and more every day. I stopped using the IV3000 about 5 days ago. The rash is/was very itchy, does not appear to be infected in any way, and feels better when I apply cortisone cream.
Has anyone else had this issue? I've used Tegarderm in the past, but usually only when I was swimming and wanted to keep my site on. I've never used it on a daily basis until I started using the new IV3000 product. Is it possible to develop an allergy to Tegaderm? I do tend to have sensitive skin, but I've never really had all-out allergies to anything. Usually, I'm completely unaffected by things like tape or whatever.
I use the Mio’s and the CGM, but do not put IV3000’s over my sites, just my sensor. It’s the only cover that I, knock on wood, haven’t had an issue with. Tegaderms just literally melt my skin and then it itches. I have asked about this to my allergist and he’s under the same thought that it’s just an allergy to the adhesives the others use. Maybe try another? Polyskin is another company and IV3000 and tegaderms are actually two different adhesives. Sometimes, it gets bad and I just use paper tape just to hold it on. Another thought, you could try mastasol to hold the sites on instead of skin tac, I find it works a bit better.
Hope this helps.
I hope your allergy gets better. I dont have a pump, Im sorry I dont have any advice.
I know what it is you are going through. I am allergic to practically every kind of sticking plaster etc known to man. I can use tegaderm for a couple of days, and also mepore (not sure if you can get it where you are), but I remember having my shoulder strapped for some time and told the physio that I was allergic to the tape. She poo pooed my theory and said that she would strap with a non allergenic tape and then put the normal strapping tape on top. Well, within hours I was itching and uncomfortable, and by the time I got so desparate and tried to move some of the tape where it felt particularly bad I had a deep “burn” and that required dressing daily for 3 months at the hospital!
It is possible to develop an allergy to anything and everything. This is one reason why I cannot have a pump - because I am allergic to the tape and will break out pretty quickly - and I am allergic to human insulin, so I am stuffed!
If you can tolerate the tegaderm for a day perhaps you could do your work out without the pump and then change the site after each work out.
Not sure I am much help, but hope you find something that suits you. While looking for an alternative you could try doing some skin patch tests - borrow different ones and see if you react to them rather than buying whole packets of different adhesives. Good luck - and let me know if you find one that you can tolerate!
Have you tried Bard protective barrier film? I get it though Medtronics.
Thank you all so much for your advice. I didn’t know that IV3000 and tegaderm were actually different products. Now I know.
I am going to try all the suggestions below. I stopped using the IV3000 and am definitely less itchy, although I still have some itching around my current pump site (which is so far staying on with just some Skin Tac). I am going to go on Amazon and order all the things you all have suggested (Mastasol, polyskin, Bard protective film, and Kinesio tape). I am very active and really don’t want (can’t afford) to change my pump sites every couple of days. I am also hoping that some of the most recent rash was more just due to all the hot, steamy weather we’re having here, and that maybe this will all go away once fall arrives.
I had been on a pump for 7 years before I started experiencing allergies to the tape. It started with the I.V. 3000 and then with the hypafix (the white tape on the infusion set itself). I use the Tegaderm HP under my sets now. It holds really well. I think that the HP one is a stronger adhesive. So if the I.V. 3000 bothers you, you could just try using the original Tegaderm. I know you said you used it before. You might be able to switch back to it. I haven’t had any issues. Once in a while I feel a little itchy, but not bumps or rashes. There are just some products that I have a worse reaction to than others. I also know that if I have large amounts of tape on, I can be more sensitive and start developing a rash. There are barrier wipes that might help as well…like Bard barrier wipes. Hang in there.
Before you order all these things from Amazon call the Medtronic help line and ask for their sample kit of adhesives and barriers. They don’t carry the Kinesio tape but they have a sample tape kit that has two different kinds of tegaderm, polyskin, the Bard, IV prep, skin prep, mastisol, etc. Basically samples of all of the skin care stuff that Medtronic sells. It’s free.
I called Medtronics help line and they sent me a pkg with different samples to try. For me the Bard protective film worked great. Hope you can find something that will help you too. And, like DianaS said, they are FREE!
Tegaderm comes in two kinds - the regular and the HP (which is hypo allergenic). Several years ago I had a PICC line for 90 days and broke out in a horrible rash shortly after the line was put in. When the nurse ordered the HP Tegaderm and started using that, I had no more problems. When I got my pump just over a year ago, I had a difficult time finding it at first. Now it seems more readily available. Good Luck to you.
Hi BustedPancreas. Two weeks ago I ran across some Tegaderm HP in my box of pump supplies, which I used daily at one time, and decided to use it again. After removing the site I broke out in a rash very similar to what you described: it burns, it itches, it is still spreading. I’ve been using Aquafor on it, which helps, but the cortisone cream you used sounds better. Since I mainly use the pump on my abdomen, which the rash now covers, it really is a mess. Anyway, I was relieved to find your discussion and have an answer to this mess.
This is really interesting because I’ve read two blog posts in recent weeks where parents of kids using pumps have had similar allergy issues. The odd thing is that I’m not allergic to anything.
BUT, I think I found the cause (at least for me). As the weather has gotten cooler, the itching and rashes have gotten less and less severe. I’m still breaking out/itching a bit, but far less so than I was last month when we were having a major heat wave. Also, when I was traveling through the southwest a couple of weeks ago (where it’s not humid like here on the east coast), my skin almost competely cleared up.
So, I think for me at least this is related to heat and humidity. Now that the cooler weather is here, it should be better.
BUT, I am being really careful and not applying the IV3000 until my skin is completely bone dry. That has helped some too. Also, I’m changing out my sites more frequently, because as time progressed, they were getting worse and worse. Changing out on day 3 seems to help as well.
I had a summer rash also, which Desenex antifungal powder cleared up. This rash on my belly, though – I’m convinced it was the Tegaderm, which I will never ever use again! I had only used the site for 2 1/2 days, and everything else was the same as I’d been doing all summer with the exception of the Tegaderm. The surprising thing was that I used to use it all the time, and did so for years. Always a surprise around the corner with Diabetes!
Yes, I too had a terrible reaction to tegaderm. I contacted the vendor to make sure no recall or bad lot number-they blew me off. I was afraid to use the IV3000 as it seemed to be a similar product just different manufacturer. My fellow pumper friend got me to try 3M Nexcare flexible tape (says for medical devices on back). It works well-have to remove sticky residue from transmitter between sensor changes but secures well even in bath or shower. Also, it is available in most drug stores and cost under 4 bucks a roll.
I use them with no problems.
Different folks can develop different allergies. I became allergic to Tegaderm, but so far, so good with IV3000. There are other products on the market, and maybe you can try different ones out. I never had any problems with Hypafix, but just didn’t like having to cut it to length, cut out a hole for the infusion set button, and the fact that it isn’t transparent, and really doesn’t stick all that well. There’s also Opsite Flexifix, and probably others I don’t know about. Good luck!